Vicks Nyquil is an over the counter medication used to combat symptoms of the common cold and the flu. Nyquil ingredients include sedating antihistamines, hypnotics, and alcohol that cause drowsiness.  Therefore the medication is meant to take at night, or before bedtime. “The nighttime, sniffling, sneezing, coughing, aching, best-sleep-you-ever-got-with-a-cold medicine”, has been manufactured by Proctor & Gamble since 1966. There are many different varieties of Nyquil available at the drugstore for different symptoms, with slightly different ingredients. This article will focus on the most commonly used Vicks Nyquil, Cold/Flu Multisymptom Relief.

bottle of cold medicineThe first of its ingredients is acetaminophen, a pain reliever and fever reducer that is also known as paracetamol. Both come from the drugs scientific name acetyl-para-aminophenol. It is a widely used analgesic and antipyretic in many over the counter medications, especially in cold and flu medicine. Pain starts to abate approximately 11 minutes after oral administration, and lasts for one to four hours before the effects are lessened.

While safe enough to warrant prescription free use in small doses, acute overdoses can cause permanent liver damage that is worsened by simultaneous alcohol consumption. Acetaminophen poisoning, usually via suicide attempts, is the greatest cause of overdose in North America, Europe, and Australia. A safe dosage of this ingredient is considered to be 1,000 mg per single dose and up to 4,000 mg per day for adults.

Dextromethorphan is one of the main NyQuil ingredients. It is used as a cough suppressant, or antitussive drug. Not only present in Vicks Nyquil, dextromethorphan can be found in most other cough and cold medications. The drug also has many other uses including pain relief and psychological applications.

The cough suppressant is also responsible for one of the most notorious Nyquil side effects, in that it can be used as a dissociative hallucinogen when taken in large doses. This form of hallucinogen blocks signals from conscious parts of the brain that produces a dreamlike state similar to that of ketamine or phencyclidine. This results in this drug found in Nyquil ingredients being used recreationally by a segment of the population.

Side effects of dextromethorphan taken in normal doses are reported to be body rashes or itching, nausea, drowsiness, dizziness, hallucinations when eyes are closed, and in the cases of the very young, sudden infant death syndrome. At higher doses, such as in recreational use, side effects can be hallucinations or disassociation, blurred or double vision, bloodshot eyes, dilated pupils, vomiting, diarrhea, sweating, fever, bruxia, hypertension, and urinary retention.

The third of the main ingredients in nyquil is doxylamine, a powerful antihistamine that can also be used as a short term sedative and sleeping aid. This ingredient accounts for the sniffling and best sleep you ever got with a cold medicine. The only drug more effective than doxylamine as an antihistamine would be diphenhydramine, or Benadryl. In addition to be used as a night time cold medicine, it can also be prescribed in combination with vitamins to pregnant women in order to treat the symptoms of morning sickness.

Doxylamine belongs to a class of drugs known as hypnotics. Side effects of hypnotics can include dry mouth, urinary retention, ataxia, drowsiness, memory problems, inability to concentrate, hallucinations, psychosis, and hyper sensitivity to ones surrounding environment. It should not be combined with any other antihistamines or used for an extended period of time. This ingredient is considered safe for adults. But it has been reported to cause fatalities in cases of overdose with small children.

Kids are one of the main culprits of spreading the cold and flu virus, thanks to their constant interaction with their peers at school. Considering all of the side effects that are possible with the administration of Nyquil, it is better for children to use Children’s Nyquil, rather than an adult version such as Vicks Cold and Cough. Even then, always read the label carefully and do not administer more than the prescribed dosage. The very young ones should never be given cough medicine without advice from a pediatrician. Never use Nyquil to make a child go to sleep!

The children’s version is the only line that does not contain any alcohol. It is available only in syrup form. Children’s Nyquil ingredients include dextromethorphan and a kind of antihistamine known as chlorpheniramine. This is a second generation antihistamine with less powerful effects of the first generation antihistamine doxylamine that is typically administered to adults. It is also commonly used by veterinarians to treat small animals.  Some studies show it can be used as a mild antidepressant.

Prior to 2006, this cold relief used to include a nasal decongestant called pseudoephedrine, which is also found in the medication Sudafed. Unfortunately it was also one of the main ingredients in crystal meth, and following the Combat Methamphetamine Epidemic Act of 2006, all medications containing pseudoephedrine must be kept behind the counter. In addition, all purchases are strictly monitored.

Vicks recently chose to replace this ingredient with a drug known as phenylephrine, which is only present in Vicks Sinus LiquiCaps.

The non-active nyquil ingredients can be found on the label. The original flavor of Vicks NyQuil Cold/Flu Multisymptom Relief contains Acesulfame Potassium, Alcohol, Citric Acid, D&C Yellow No. 10, FD&C Green No. 3, FD&C Yellow No. 6, Flavor, High Fructose Corn Syrup, Polyethylene Glycol, Propylene Glycol, Purified Water, Saccharin Sodium, Sodium Citrate; in addition to the three drugs discussed previously.

Cherry flavored Cold and Flu Nyquil include ingredients such as Acesulfame Potassium, Alcohol, Citric Acid, FD&C Blue No. 1, FD&C Red No. 40, Flavor, High Fructose Corn Syrup, Polyethylene Glycol, Propylene Glycol, Purified Water, Saccharin Sodium, Sodium Citrate; in addition to the active ingredients.

label with ingredientsDid you know that one 30 mL dose of this cold and flu medicine also contains some nutrients? Not many, but there is 5 mg potassium and 37 mg sodium in the original flavor, and 5 mg potassium and 38 mg sodium in the cherry. This makes cherry the slightly saltier version of Vicks Nyquil.

To avoid liver damage, the maximum daily amount that an adult should take in one day is four doses. Do not combine it with other medications containing acetaminophen, and avoid an excess of three alcoholic drinks in combination with any Nyquil ingredients.

Do not take it if you are on a prescription monoamine oxidase inhibitor, which can be used to treat certain emotional conditions or Parkinson’s disease.

Consult with your physician before using it if suffering from liver disease, glaucoma, a severe cough with excessive phlegm, breathing problems such as asthma, bronchitis, or emphysema, trouble urinating due to an enlarged prostate, or if on a sodium restricted diet. Likewise, someone on the blood thinning drug Warfarin, or anyone on a sedative or tranquilizer should consult with a doctor or pharmacist before beginning treatment with NyQuil.

According to Vicks, the side effects can include excitability in children and marked drowsiness in adults. To reduce these effects, it is best to avoid alcohol if possible. Anyone taking this medicine should be careful when driving or operating machinery. It would probably be best to avoid these activities as well.

If your pain has worsened over a period of seven days while taking Nyquil, it would be best to stop taking the drug and consult a doctor. This includes rashes, swelling, and a persistent head ache.

For any questions regarding NyQuil ingredients feel free to contact us here.

{ 0 comments }